Alert archive / Georgia / Areal Flood Warnings in 2017

Areal Flood Warning 4, NWS Atlanta, GA

May 20, 2017Whitfield County, Georgia

NWS Atlanta, GA issued this areal flood warning at May 20, 2017, 9:11 PM EDT for Whitfield County, Georgia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2017, 9:11 PM EDT (01:11 UTC)
Expired
May 21, 2017, 3:15 AM EDT
In force
6 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

County Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 106 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2017-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2017-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
1583 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

949 
WGUS42 KFFC 210111
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
911 PM EDT SAT MAY 20 2017

GAC313-210715-
/O.NEW.KFFC.FA.W.0004.170521T0111Z-170521T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Whitfield GA-
911 PM EDT SAT MAY 20 2017

The National Weather Service in Peachtree City has issued a

* Flood Warning for...
  Central Whitfield County in northwestern Georgia...

* Until 315 AM EDT Sunday

* Strong thunderstorms have produced between 2 and 3 inches of 
  rainfall since 8pm EDT. The heaviest rainfall has ended across the 
  area...however periods of light to moderate rain will continue 
  through midnight. Creeks and smalll streams could be on the rise 
  due to heavier rainfall. Other lowland flooding could also occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

If you see significant flooding...wait until after the storm has
passed...and then call the National Weather Service toll free at 1 8
6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3479 8487 3477 8488 3477 8487 3475 8487
      3474 8501 3492 8501 3493 8500 3494 8500
      3496 8488

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this areal flood warning went out at May 20, 7:53 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 20, 7:53 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
753 PM EDT Sat May 20 2017

.UPDATE...
For 00z TAFs/Aviation.

&&

.PREV DISCUSSION... /Issued 328 PM EDT Sat May 20 2017/

SHORT TERM /Tonight through Sunday Night/...
Active weather expected for much of the short term period.

Current observations show a tropical-like airmass pushing northward
across the CWFA this afternoon. Deep moisture and good surface
instability have resulted in widespread showers and thunderstorms
developing across the SW portion of the CWFA. The area of convection
coincides with the abnormally high PWAT values for this time of
year.

Through Sunday night, the higher PWAT airmass will continue to surge
northward and will interact with a slow moving frontal boundary. In
addition, BL winds will be less than 20kt, so storms will be slow
moving. Low level flow will also be parallel to the old boundary,
with training likely. This all combines to produce very efficient
rainfall producing storms. Luckily, recent conditions have been
pretty dry. However, with the potential for prolonged widespread
rainfall over the same areas, the flooding potential will increase
Sunday into Monday. Not confident enough on where the axis of
heavier rain will occur, so will hold off issuing a flood watch for
now.

With such good surface instability in place, strong storms are
likely - with a few severe storms possible. The most likely times
for severe weather would be during the afternoon/early evening with
damaging wind gusts being the main threat outside of the locally
heavy rainfall.

NListemaa

LONG TERM /Monday through Saturday/...
Monday begins with a surface trof draped across the state and precip
likely ongoing early monday am amid west-southwesterly flow aloft.
With the stalled boundary draped across the state expect higher pops
to be the case again on Monday. Models generally agree that the main
vortex, which will become the weather maker for our region Tuesday
and Wednesday, will be located over northern MN early Monday. Latest
models suggest a shortwave rotating NE within the WSW flow may
enhance convection late on monday/early tuesday along the stalled
front. Both the ecmwf and GFS indicate a surface wave developing in
response to the shortwave riding northeast across the boundary early
Tuesday.  Model PWAT values along and south of I-20 running AOA 1.5-
1.8 inches or >90th percentile per sounding climotology Monday into
Tuesdady. Given the combination of the stalled front, high PWATs and
the shortwave..would expect very efficient rain producers and a
localized flood risk to increase...particularly if the Sat/Sun
rainfall pans out. Nonetheless...expecting higher chances late
Monday into Tuesday with the short wave and cannot rule out some
severe in the form of winds.

Progressing in time uncertainty increases as previous day
convection/storms would influence timing and location of storms the
following day..so confidence in the precision of forecast decreases
with time.  One aspect of the forecast that does preclude high
confidence is the overall pattern evolution. With energy rotating
around the western side of the MN vortex, a deep trof will be carved
out across the central and eastern US by mid-week.  The GFS and
ECMWF generally agree through Tuesday on the evolution of the trof
but diverge thereafter with the GFS cutting off a large upper low
over TN and the ECMWF keeping the trof deep but progressive.  In
either case...additional inclement weather can be expected late
Tuesday into Wednesday depending on which solution is correct.  The
ecmwf would be faster while the GFS cutoff soln slower.   On the
severe threat side..the ecmwf suggests a bit more shear with 40-
50kts of deep layer shear present ahead of the trof late Tuesday
through Wednesday and sufficient SB CAPE values to support some
severe.  GFS...while still supports a threat for severe Tuesday into
Wednesday is not as strong as the ECMWF...likely because the low is
cutoff.  Either way...going to be a very active week with an
evolving forecast.  Confidence in each individual period is not
high...but confidence in an active period is high.

30

&&

.AVIATION...
00Z Update...
Complicated forecast indeed for north and central Georgia over
next 24-30 hours. Much of the area now in relatively stable rain-
cooled airmass as initial south to north-moving boundary now
approaching TN/GA state line. Additional SHRA/TSRA redeveloping
across much of Alabama within broad southwest flow aloft where
deep moisture and upr lvl energy exists. Believe convection over
south-central/southeast Alabama will move northeast this evening,
potentially affecting KCSG to KATL between 02-05z. Brief wind
gusts along with very heavy rain (IFR or worse VSBYs) are possible
if everything holds together. Deeper convection along the Gulf
coast could diminish aformentioned activity but low clouds and
areas of showers should persist all night into Sunday morning.

//ATL Confidence...00Z Update...
Medium on evening convection.
Low to medium on everything after 06z.

DJN.83

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  79  66  82 /  50  60  70  50
Atlanta         70  79  67  81 /  60  70  70  30
Blairsville     64  75  61  76 /  60  70  70  30
Cartersville    68  79  65  79 /  60  70  70  20
Columbus        71  82  69  83 /  50  60  60  60
Gainesville     68  77  65  79 /  50  70  70  30
Macon           70  83  68  84 /  50  60  70  60
Rome            68  80  65  80 /  60  70  60  20
Peachtree City  68  80  66  81 /  60  60  70  40
Vidalia         71  87  70  84 /  40  60  70  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DJN.83
LONG TERM....30
AVIATION...DJN.83
Hazardous weather outlook, May 20, 8:09 PM EDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
809 PM EDT Sat May 20 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-220015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
809 PM EDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Showers and thunderstorms will continue through the overnight
hours. Frequent lightning and heavy rainfall will be the main
threats...although a few wind gusts will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Thunderstorms will continue into Sunday with widespread activity
developing. Some strong to isolated severe thunderstorms will be
possible on Sunday with damaging winds, hail, and heavy rainfall
the primary threats. Rainfall through Monday will average 2 to 3
inches across most of the area. Additional opportunities for
numerous showers and thunderstorms can be expected into mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, May 20, 7:33 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
733 PM EDT SAT MAY 20 2017

GAZ001>004-210000-
Whitfield GA-Catoosa GA-Walker GA-Dade GA-
733 PM EDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHITFIELD...
CATOOSA...WALKER AND NORTHEASTERN DADE COUNTIES UNTIL 800 PM EDT...

At 733 PM EDT...a strong thunderstorm was over Villanow, or 9 miles
southwest of Dalton...moving northwest at 40 mph.

  HAZARD...Winds up to 40 mph and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Dalton, Ringgold, Fort Oglethorpe, Rossville, Chickamauga, Lookout
Mountain, Tunnel Hill, Blue Spring, Fairview, Villanow, Chattanooga
Valley, Hooker, Rock Spring, Naomi, Suttles Mill, Noble, Lakeview,
Indian Springs, Wood Station and Rocky Face.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3467 8496 3461 8519 3498 8546 3499 8508
TIME...MOT...LOC 2333Z 150DEG 27KT 3469 8511

WIND...40MPH
Local storm report, May 20, 8:14 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
814 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     BROOKS                  33.29N  84.46W
05/20/2017                   FAYETTE            GA   PUBLIC

            SOCIAL MEDIA REPORT OF A SMALL SOFTWOOD TREE SNAPPED 10
            FEET ABOVE THE BASE IN BROOKS

&&

EVENT NUMBER FFC1700641

THIEM
Special weather statement, May 20, 8:15 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
815 PM EDT SAT MAY 20 2017

GAZ001>004-210045-
Whitfield GA-Catoosa GA-Walker GA-Dade GA-
815 PM EDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHITFIELD...CATOOSA...
NORTHEASTERN WALKER AND NORTHEASTERN DADE COUNTIES UNTIL 845 PM
EDT...

At 814 PM EDT...a strong thunderstorm was over Chickamauga, or 9
miles west of Ringgold...moving north at 40 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Ringgold, Fort Oglethorpe, Rossville, Chickamauga, Lookout Mountain,
Noble, Lakeview, Indian Springs, Wood Station, Graysville, Blue
Spring, Wildwood, Fairview, Boynton, Beaumont, Chattanooga  Valley,
Hooker, Rock Spring and East Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3478 8508 3472 8534 3498 8545 3499 8513
TIME...MOT...LOC 0014Z 166DEG 21KT 3487 8526

WIND...40MPH
Special weather statement, May 20, 8:18 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
818 PM EDT SAT MAY 20 2017

GAZ002-004-011-012-019-210045-
Chattooga GA-Whitfield GA-Walker GA-Gordon GA-Floyd GA-
818 PM EDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHATTOOGA...
SOUTHWESTERN WHITFIELD...SOUTHEASTERN WALKER...WESTERN GORDON AND
NORTHEASTERN FLOYD COUNTIES UNTIL 845 PM EDT...

At 818 PM EDT...a strong thunderstorm was over Sugar Valley, or near
Calhoun...moving northwest at 40 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Dalton, Calhoun, Lafayette, Resaca, Plainville, Naomi, Oostanaula,
Subligna, Suttles Mill, Lake Marvin, Tilton, Mill Creek, Linwood,
Villanow, Sugar Valley and Everett Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3448 8483 3440 8505 3472 8533 3480 8502
TIME...MOT...LOC 0018Z 151DEG 25KT 3454 8499

WIND...40MPH
Special weather statement, May 20, 8:40 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
840 PM EDT SAT MAY 20 2017

GAZ003>005-210115-
Whitfield GA-Catoosa GA-Murray GA-
840 PM EDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR WHITFIELD...EASTERN CATOOSA AND
WESTERN MURRAY COUNTIES UNTIL 915 PM EDT...

At 840 PM EDT...a strong thunderstorm was over Rocky Face, or over
Dalton...moving northwest at 45 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Dalton, Chatsworth, Ringgold, Varnell, Eton, Tunnel Hill, Cohutta,
Sumac, Rocky Face, Gregory, Tilton, Mill Creek, Beaverdale,
Dawnville, North Georgia Speedway, Red Clay S.p. and Apison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3499 8475 3465 8478 3464 8505 3472 8505
      3472 8515 3499 8513
TIME...MOT...LOC 0040Z 151DEG 49KT 3481 8498

WIND...40MPH
Local storm report, May 20, 8:55 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
855 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TSTM WND DMG     1 SSE CATLETT           34.73N  85.18W
05/20/2017                   WALKER             GA   EMERGENCY MNGR

            REPORT FROM WHITFIELD SKYWARN OF MULTIPLE TREES DOWN
            ALONG HWY 151 BETWEEN HWY 136 AND CATOOSA COUNTY LINE

&&

EVENT NUMBER FFC1700642

THIEM

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:15 PM EDTSpecial Weather StatementFFCCatoosa, Walker30 min
May 20, 8:18 PM EDTSpecial Weather StatementFFCGordon27 min
May 20, 8:40 PM EDTSpecial Weather StatementFFCWhitfield35 min
May 21, 12:31 AM EDTSpecial Weather StatementFFCClayton, Cobb, DeKalb, Fayette, Forsyth, Fulton and 1 more44 min
May 21, 1:32 AM EDTSpecial Weather StatementFFCBarrow, DeKalb, Forsyth, Gwinnett, Rockdale43 min
May 21, 2:18 AM EDTSpecial Weather StatementFFCBanks, Barrow, Gwinnett, Hall, Jackson, Newton and 2 more42 min
May 21, 2:19 AM EDTSpecial Weather StatementFFCHeard, Troup26 min
May 21, 2:58 AM EDTSpecial Weather StatementFFCCarroll, Coweta, Heard, Meriwether, Troup47 min
May 21, 3:02 AM EDTSpecial Weather StatementFFCBanks, Barrow, Butts, Clarke, Jackson, Jasper and 4 more58 min
May 21, 4:03 AM EDTFlash Flood WatchFFCLumpkin, Towns, Union, White11 hr

Nearby

Areal Flood Warnings in Georgia, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.